ROBERT E. LORDON; JOHN J. MCPHAUL JR.; DUNCAN A. MCINTOSH
Postoperative hypoparathyroidism resulting in hypocalcemic tetany and high serum phosphorus often requires high doses of vitamin D for control. Subsequent toxicity with hypercalcemia is a complication familiar to both surgeon and internist. The following report concerns such a patient whose treatment inadvertently led to vitamin D intoxication sustained over a 2-year period. Withdrawal of vitamin D resulted in clinical improvement, but has been followed by an unexpected hypophosphatemia. Subsequent investigation revealed an isolated renal hyperphosphaturia and, although previously unreported, it is thought to be a direct consequence of vitamin D toxicity.
Patient Y. F., a 33-year-old white female
Learn more about subscription options.
Register Now for a free account.
LORDON RE, MCPHAUL JJ, MCINTOSH DA. Hypoparathyroidism with Hypophosphatemia: A Clinical Paradox Due to Acquired Renal Hyperphosphaturia. Ann Intern Med. 1966;64:1066–1070. doi: 10.7326/0003-4819-64-5-1066
Download citation file:
Published: Ann Intern Med. 1966;64(5):1066-1070.
Endocrine and Metabolism, Nephrology, Parathyroid Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only